Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 225, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2005, 10:59 PM CDT for Douglas County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2005, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 24, 2005, 11:42 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED AUG 24 2005 .DISCUSSION... CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF FORECAST PERIOD. TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL PLAINS. SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL AND EASTERN KS. WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5 INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING. THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING. GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70 CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL MODELS...DEWPOINTS AND EXPECTED CLOUD COVER. THUS...HAVE LEFT THEM AS IS. THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON HOURS ON THURSDAY. EXPECT PRECIPITATION TO COME TO AN END FROM EAST TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA. FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE UPPER MIDWEST. BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING. HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY. GFS HAS PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY. FLOODING WILL BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT AND THURSDAY. SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL. AFTER SOME EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT. GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP. MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD KEEP THIS PERIOD MAINLY DRY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 24, 8:41 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CDT WED AUG 24 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 841 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF THE AFOREMENTIONED LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY. LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING... AND THEN THURSDAY NIGHT INTO FRIDAY. SOME SPOTS COULD SEE RAINFALL IN EXCESS OF 2 INCHES. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT FOR SEVERE WEATHER ALONG AND NEAR THE FRONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 24, 8:50 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT WED AUG 24 2005 KSZ037-040-054>056-058-059-250700- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 850 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 8:55 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 855 PM CDT WED AUG 24 2005 KSZ037-054>056-058-059-250700- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 855 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 10:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 1 SW BURLINGTON 38.18N 95.76W
08/24/2005 60 MPH COFFEY KS TRAINED SPOTTER
1/2 HAIL ALSO REPORTED
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| Aug 24, 10:44 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 5:25 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:26 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:48 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.